Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 17, 2021Scott County, Kansas

NWS Dodge City, KS issued this special weather statement at May 17, 2021, 6:14 PM CDT for Scott County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 6:14 PM CDT (23:14 UTC)
Expired
May 17, 2021, 7:15 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS

County Scott County, KS

The radar

The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WWUS83 KDDC 172314
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
614 PM CDT Mon May 17 2021

KSZ043-044-180015-
Lane KS-Scott KS-
614 PM CDT Mon May 17 2021

...Brief Landspout Tornadoes Possible...

At 613 PM CDT, conditions are becoming favorable for the development 
of landspout tornadoes in and close to outlined area. However, at 
this time it is unknown which if any storm would produce a 
landspout. Any landspouts which develop are expected to pose a 
limited threat.

Locations impacted include...
Grigston, Manning, Healy and Amy. 

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3828 10060 3827 10089 3870 10087 3870 10059

$$

SUGDEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 17, 1:58 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 17, 1:58 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
158 PM CDT Mon May 17 2021

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(This evening through Tuesday)
Issued at 154 PM CDT Mon May 17 2021

Models earlier this afternoon were in good agreement with an
upper level disturbance, evident from the 400 mb PVU, lifting
northeast across southwest Kansas late tonight as a weakening
500mb upper low slowly moves east across New Mexico. A surface
cold front/stationary front is forecast to extend from southeast
Colorado into the Panhandle of Texas with a moist upslope
flow/instability axis being present just north of this boundary.
Late day heating and 0-1km moisture convergence along this surface
boundary ahead of the approaching upper level wave will give rise
to some afternoon thunderstorms. NAM has 0-6km shear values of to
30knots prior to model initiation with the flow perpendicular to
the surface boundary and across the moisture/instability axis.
This may give rise to some discrete severe thunderstorms north of
this boundary early this evening as the upper level wave
approaches. Improving 850mb to 700mb moisture transport develops
between 00z and 06z Tuesday over southwest Kansas so as storms
develop near the surface boundary early this evening they should
become elevated and continue into the overnight hours across
southwest Kansas. 0-6km shear overnight will be around 20 knots so
widespread severe weather is not expected but a few isolated
severe thunderstorms can not be ruled out with around quarter size
hail and wind gusts near 60 mph being the main threats. Main item
of interest overnight will be the widespread rainfall with
additional rainfall totals overnight expected to average between
0.5 and 1 inch. As always with thunderstorms some locally higher
amounts will also be likely. Heavy rainfall from last night
(Sunday night) across some portions of west central Kansas did
cause some concern about the potential for flash flooding with
this upcoming expected rainfall but at this time have decided to
hold off issuing a flash flood watch after talking to those in the
counties of concern and good collaboration with our surrounding
offices.

As this upper wave lifts north and east of our county warning
area Tuesday the steadier precipitation will taper off during the
day on Tuesday...but only briefly given that the weakening upper
low itself will be making its way out of the Rockies and out into
the west central high plains. This approaching upper level system
will bring with it another opportunity for precipitation mid week.

Temperatures Tuesday will stay on the cool side given the
expected rains and cloud cover. Highs in the lower 70s are likely
but could easily see high only in the 60s if the rain lingers
longer than what is currently expected.

.LONG TERM...(Tuesday night through Monday)
Issued at 154 PM CDT Mon May 17 2021

This wet period is still on track to end late week as the
weakening upper low/trough crosses the Central Plains. This will
give way to some afternoon sunshine and warmer (more seasonal)
temperatures on Thursday. These dry and warm conditions will not
last long given that the extended forecast models remain in good
agreement with another upper low trough crossing the Western
United States over the weekend period. Ahead of this approaching
upper level trough/low there will be another chance for widespread
showers and thunderstorms. Moisture return ahead of this next
system even suggests the beginning of this next period of wet
weather may begin as early as Friday afternoon but the best
opportunity for widespread thunderstorms will be occurring over
the weekend period and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1215 PM CDT Mon May 17 2021

BUFR soundings indicating ceilings in the 1000 to 2000ft AGL
level at 17z Monday will improve to greater than 3500ft AGL by
21z. Scattered thunderstorms will be possible ahead of an upper
level wave that is currently forecast to cross southwest Kansas
between 03z and 09z Tuesday. As these storms cross southwest
Kansas overnight ceilings will fall back into the 1500 to 2500ft
AGL level. Ceilings will then continue to lower early Tuesday
morning and by 12z Tuesday ceilings across southwest Kansas are
expectd to be around 1000ft AGL. Winds will be east southeast at
10 knots or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  55  72  55 /  20  80  70  60
GCK  68  53  71  52 /  20  80  60  50
EHA  72  50  71  50 /  20  80  60  40
LBL  72  52  71  51 /  10  80  60  50
HYS  67  55  72  55 /  40  80  70  70
P28  74  58  74  58 /  20  70  60  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, May 17, 3:20 AM CDT, 14 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
320 AM CDT Mon May 17 2021

KSZ030-031-043>046-061>066-074>081-084>090-180830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
320 AM CDT Mon May 17 2021 /220 AM MDT Mon May 17 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe storms will be possible along the KS/OK border
this evening into the early overnight hours. Hail around an inch
and winds above 60 mph will be the main concern.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Thunderstorm chances continue Tuesday into Wednesday. As of now
these storms do not look to become severe.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, May 17, 1:10 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
110 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     BAZINE                  38.45N 99.69W
05/16/2021                   NESS               KS   PUBLIC

            LARGE TREE DOWN.

&&
Special weather statement, May 17, 6:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
614 PM CDT Mon May 17 2021

KSZ043-044-180015-
Lane KS-Scott KS-
614 PM CDT Mon May 17 2021

...Brief Landspout Tornadoes Possible...

At 613 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to outlined area. However, at
this time it is unknown which if any storm would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat.

Locations impacted include...
Grigston, Manning, Healy and Amy.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3828 10060 3827 10089 3870 10087 3870 10059

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:03 PM CDTSpecial Weather StatementDDCRush42 min
May 16, 7:20 PM CDTSpecial Weather StatementDDCNess40 min
May 16, 7:27 PM CDTSevere Thunderstorm WarningDDCRush34 min
May 16, 7:52 PM CDTSevere Thunderstorm WarningDDCNess, Rush38 min
May 16, 8:31 PM CDTSpecial Weather StatementDDCNess44 min
May 16, 8:33 PM CDTSpecial Weather StatementDDCNess42 min
May 16, 8:38 PM CDTSpecial Weather StatementDDCMorton52 min
May 16, 9:11 PM CDTSpecial Weather StatementDDCHodgeman49 min
May 16, 9:15 PM CDTSpecial Weather StatementDDCLane45 min
May 16, 9:25 PM CDTAreal Flood WarningDDCNess, Rush6 hr
May 16, 10:03 PM CDTAreal Flood WarningDDCNess6 hr
May 16, 10:07 PM CDTSpecial Weather StatementDDCHodgeman38 min
May 16, 10:12 PM CDTAreal Flood WarningDDCLane6 hr
May 16, 10:33 PM CDTSpecial Weather StatementDDCHamilton42 min
May 16, 11:15 PM CDTSpecial Weather StatementDDCFinney30 min
May 16, 11:16 PM CDTSpecial Weather StatementDDCHamilton29 min
May 16, 11:33 PM CDTSpecial Weather StatementDDCKearny27 min
May 16, 11:41 PM CDTSpecial Weather StatementDDCFinney, Kearny49 min
May 16, 11:50 PM CDTFlash Flood WarningDDCFinney, Hamilton, Kearny3 hr
May 17, 12:08 AM CDTFlash Flood WarningDDCScott3 hr
May 17, 12:37 AM CDTSpecial Weather StatementDDCGray38 min
May 17, 12:50 AM CDTFlash Flood WarningDDCGray3 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.